Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

SMC Update - August 2010

The Scottish Medicines Consortium (SMC) has issued its monthly advice on new medicines.

Betamethasone medicated plaster (Betesil®) has been rejected for the treatment of inflammatory skin disorders which do not respond to treatment with less potent corticosteroids. The economic analysis was not sufficiently robust.

Aripiprazole (Abilify®) has been accepted for restricted use for the treatment of schizophrenia in adolescents 15 years and older. A child/adolescent psychiatrist should initiate and supervise management.

Dutasteride / tamsulosin (Combodart®) has been accepted for treatment of moderate to severe symptoms of benign prostatic hyperplasia (BPH) and to reduce the risk of retention or surgery in patients with moderate to severe symptoms of BPH in whom concomitant use of these medicines is appropriate.

Sitagliptin / metformin (Janumet®) has been accepted for use in combination with a sulphonylurea (i.e. triple therapy) an adjunct to diet and exercise in patients with type 2 diabetes who are inadequately controlled on maximal tolerated doses of metformin and a sulphonylurea.

Indacaterol (Onbrez Breezhaler®) has been accepted for maintenance bronchodilator treatment of airflow obstruction in adult patients with chronic obstructive pulmonary disease (COPD). The review notes that indacterol was superior in improving lung function (FEV1) compared to other long-acting bronchodilators at 12 weeks follow up, however other agents are available at lower cost.

Action: Clinicians should be aware of the recommendations of the SMC. Routine use of rejected and restricted medicines should be avoided.

Share 'SMC Update - August 2010' on Email Share 'SMC Update - August 2010' on Delicious Share 'SMC Update - August 2010' on Digg Share 'SMC Update - August 2010' on Facebook Share 'SMC Update - August 2010' on reddit Share 'SMC Update - August 2010' on Twitter

Drug Safety Update - August 2010

The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for August 2010 (PDF).

This issue contains drug safety advice relating to QT and PR prolongation with saquinavir (Invirase®). Clinicians should be aware of this issue and avoid using saquinavir in patients at high risk of cardiac arrhythmias, and in patients using other drugs that may cause QT and/or PR interval prolongation. In patients already taking saquinavir care should be taken to avoid using other drugs that may cause QT and/or PR interval prolongation.

In the stop press section clinicians are reminded that:

  • Modafinil is only recommended for the treatment of narcolepsy. It should not be used to treat excessive sleepiness associated with obstructive sleep apnoea or chronic shift work sleep disorder.
  • Rosiglitazone should not be used in patients with a history of heart failure or acute coronary syndrome. It should also be avoided in patients with a history of ischaemic heart disease and only used in combination with insulin under specialist supervision. This reminder is as a result of continued assessment of the drugs safety profile.
  • topical ketoprofen is associated with an increased risk of photosensitivity reactions. Patients should be advised to protect their skin from sunlight while using the product and for two weeks after. They should also stop treatment immediately if any skin reaction develops

Action: Clinicians will find this publication to be a useful review of current issues in drug safety.

Share 'Drug Safety Update - August 2010' on Email Share 'Drug Safety Update - August 2010' on Delicious Share 'Drug Safety Update - August 2010' on Digg Share 'Drug Safety Update - August 2010' on Facebook Share 'Drug Safety Update - August 2010' on reddit Share 'Drug Safety Update - August 2010' on Twitter

Calcium supplements link to heart attacks

The British Medical Journal has published the results of a meta-analysis that has identified an increased risk of heart attacks in people taking calcium supplements. This analysis has been reported in the general media (BBC).

The analysis identified 15 trials, 5 with patient level data involving 8,151 participants with a median follow up period of 3.6 years and 11 with trial level data involving 11,921 participants with a mean duration of 4.0 years.

The analysis of patient level data found an increased risk of myocardial infarction (Hazard ratio 1.31, 95% CI 1.02 - 1.67, p=0.035) with a similar risk identified in the trial level data (Relative risk 1.27, 95% CI 1.01 - 1.59, p=0.038). There were also non-significant increases in strokes and deaths.

The authors conclude, "Calcium supplements (without co-administered vitamin D) are associated with an increased risk of myocardial infarction" and they urge a review of practice in the management of osteoporosis.

It should be noted that this analysis reviewed calcium supplement against placebo. Vitamin D is known to reduce mortality and as such trials including vitamin D were only included in the analysis if both study groups were treated with vitamin D; this applied to just one study in the 15 analysed.

Using the figures reported in the 11 trial analysis, there were 166 myocardial infarctions among 6,116 participants taking the calcium supplement (absolute risk of 2.71%) versus 130 myocardial infarctions in 5805 participants in the placebo group (absolute risk of 2.24%). This means that if 213 patients are treated with calcium instead of placebo for a period of 4 years 1 patient will be caused to have a heart attack (NNH = 213).

Action: Clinicians should be aware of this study and the media coverage. It would seem prudent to change patients from supplements that only contain calcium to those that also contain vitamin D or to discuss dietary changes to ensure adequate intake of calcium.

Share 'Calcium supplements link to heart attacks' on Email Share 'Calcium supplements link to heart attacks' on Delicious Share 'Calcium supplements link to heart attacks' on Digg Share 'Calcium supplements link to heart attacks' on Facebook Share 'Calcium supplements link to heart attacks' on reddit Share 'Calcium supplements link to heart attacks' on Twitter

Newer Posts »

Prescribing Advice for GPs is powered by ClassicPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.

atomic-wealth
fond-illness
summer